Upstate New York Poison Center using the NYS Fair to teach people about Narcan
As the opioid epidemic continues across upstate New York, Naxalone, known by its brand name as Narcan, has become a critical component in stopping overdoses. The Upstate New York Poison Center is trying to drive that point home at the New York State Fair.
Narcan reverses the effects of an opioid overdose. It’s saved countless lives in central New York, and has become a staple for emergency personnel who may come across individuals who are overdosing. It’s unclear though how much the general public is aware of the drug and how to use it. So, William Eggleston, a clinical toxicologist with the Upstate New York Poison Control Center is conducting an unscientific survey of central New Yorkers at the New York State Fair.
‘A good number of people coming up to the booth are saying, ‘Yeah I’m a friend or a family member who I’m concerned about who I think is using opioids, and I want to be ready if there’s every an emergency’,” said Eggleston. “We had a high school teacher come up to say ‘I’m nervous about what could happen in school, and I want to know what to do.’”
Fairgoers have been able to practice administering the nasal or injectable form of Narcan. Eggleston says the state health department is working to make Narcan more available to the public. Anyone with prescription health insurance coverage, including those on Medicare or Medicaid, can get Narcan at any pharmacy at low or no cost thanks to a state subsidy.
“It’s like an AED. If someone has an event where their heart stops, you want an AED available,” said Eggleston. Narcan is the same thing. If someone has an event where they stop breathing from of a drug, you better make sure that Narcan’s around.”
As the fight in the opioid epidemic continues, there’s a new drug that’s been found mixed with heroin in central New York. Carfentanil is a synthetic version of fentanyl and is extremely dangerous.
“Just to give you a little perception how strong carfentanil really is, it’s used by vets to sedate elephants and rhinoceroses before they go in for surgical procedures, so it’s an elephant tranquilizer that’s now being mixed in to our heroin supply,” said Eggleston.
According to the D.E.A., carfentanil is 100 times more potent than fentanyl, which is 50 times more potent than heroin, and can result in an overdose simply by touching it.